South Dakota, 2018Flood in South Dakota, September 4 to 5, 2018
September 4 to 5, 2018 · NWS FSD · 1 event in 1 county or zone
Persistent rains through September 4, lacking significant rainfall rates in a largely moist neutral thermodynamic profile, produced locally heavier amounts from 2 to 4 inches from far southeast South Dakota into adjacent sections of northwest Iowa. Smaller creeks and streams showed stronger response to the rainfall by the end of the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent rains through September 4, lacking significant rainfall rates in a largely moist neutral thermodynamic profile, produced locally heavier amounts from 2 to 4 inches from far southeast South Dakota into adjacent sections of northwest Iowa. Smaller creeks and streams showed stronger response to the rainfall by the end of the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 4, 2:54 PM CST, 7 hours 6 minutes earlier.
Area forecast discussion, Sep 4, 2:54 PM CST, 7 hours 6 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
354 PM CDT Tue Sep 4 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 352 PM CDT Tue Sep 4 2018
Things are going pretty much as planned across our forecast area. In
the near term there will be two different areas of concern. The
first covers our eastern zones in northwest IA and the southern and
eastern portions of southwest MN. Short wave is squarely placed over
northwest IA right now, with strong low level convergence above the
surface extending from near Windom MN to Sioux City IA. As the wave
continues to lift northeast, it will take the heaviest rainfall with
it. Therefore opted to cancel the western part of the flash flood
watch with a bit of a dry slot working up from eastern NE. Kept the
flash flood watch going in our extreme eastern counties next to MPX
and DMX as these areas will still see quite a bit of rain over the
next several hours, quite possibly one to two inches. But rainfall
rates per hour have been muted with the lack of thunderstorms. Just
too much rain cooled air and clouds to cause any instability issues
in these areas. With the strong convergence we have above the
surface in northwest IA, if we did not have the rain, it could be
quite a severe weather event. But its not happening today. Shifting
our attention to the west, widespread showers and isolated storms
have recently developed in our central SD zones along the surface
wind shift. Instability is a real issue in that area also. But,
would not be surprised to hear of a few funnel cloud reports or
even a brief spin up in our west as they do have at least a
couple of hundred joules of CAPE with a bit of instability coupled
with their proximity to the surface wind shift.
After evening, the rain will become more intermittent in our eastern
zones. To the west, the stripe of rain currently occurring will move
eastward as the evening and overnight progress. But the rain will
decrease in intensity as it approaches I 29 after sunset. Still have
a band of likely pops overnight in the central portion of the
forecast area for ascent aloft in the mid levels. But it is
basically a fairly high pop, low qpf event at that point. So a bulk
of the rainfall amounts will be falling over the next several hours.
On Wednesday, a few showers with possibly isolated TSRA may linger
in northwest IA in the morning. Additional rain amounts will be very
minimal, and the night shift will monitor trends of drying as its
possible they may need to eliminate these low pops entirely. So the
Sioux City media may want to downplay the rain chances Wednesday
morning for now. The cold front is well through the entire forecast
area by 12Z Wednesday and strong high pressure to the north is
beginning to cut this area off. Clouds will be on the decrease from
north to south through the day, with chilly highs for this time of
year of upper 60s to lower 70s.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 352 PM CDT Tue Sep 4 2018
Late this week, the area's weather will be dominated by a very large
area of high pressure moving eastward across southern Canada. An
easterly fetch of air will setup ushering in mild temperatures for
this time of year. This air mass is also becoming increasingly dry
for our southern zones. Due to the model runs from last night, there
are still low pops in our southern zones roughly from near Yankton,
to Spencer IA and points southward. However the GFS, ECMWF and GEM
have all waxed the pops southward as the next short wave/weak upper
low moves slowly eastward across the central plains late Thursday
night through Saturday. Therefore would not be surprised in future
forecasts if these low pops get eliminated for those areas late this
week if this trend continues. Thoughts are that this drying trend
will continue for our southern zones as the high pressure to the
north is unseasonably strong. Highs will continue to be primarily in
the lower to mid 70s Thursday through Saturday.
Sunday through Tuesday will see a modest warmup with a quasi zonal
flow across the United States. Does not appear to be any major
systems at this time affecting our weather.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Flash Flood Watch until 9 PM CDT this evening for MNZ090.
IA...Flash Flood Watch until 9 PM CDT this evening for IAZ003-014-021-
022-032.
NE...None.
&&
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...Hazardous weather outlook, Sep 4, 4:35 AM CST, 17 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
535 AM CDT Tue Sep 4 2018
IAZ002-003-013-014-021-022-031-032-MNZ090-051045-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-
Ida-Jackson-
535 AM CDT Tue Sep 4 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.
.DAY ONE...Today and Tonight
Thunderstorms will become widespread today, bringing a threat for
heavy rainfall. A flash flood watch is in effect from 10 am to 9
pm, with some areas likely to receive a period of rainfall rates
in excess of two to three inches per hour during the midday
through early evening hours.
In addition, there will be a chance for a severe storm with brief
tornado or damaging wind gusts during the afternoon and very
early evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There will be a chance for thunderstorms at times from Friday
through Monday. At this point, no organized severe weather threat
appears likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible between 2 pm and 7 pm.
IAZ001-012-020-MNZ080-081-089-098-NEZ013-014-SDZ067-070-071-
051045-
Lyon IA-Sioux-Plymouth-Murray-Cottonwood-Nobles-Rock-Dixon-Dakota-
Lincoln SD-Clay SD-Union-
535 AM CDT Tue Sep 4 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, and southeast South
Dakota.
.DAY ONE...Today and Tonight
Thunderstorms will become more numerous by later morning and
afternoon, bringing a threat for locally heavy rainfall. Some
ponding of water in low-lying and poor drainage areas is likely.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There will be a chance for thunderstorms at times from Friday
through Monday. At this point, no organized severe weather threat
appears likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
MNZ071-072-097-SDZ040-054>056-060>062-065-066-068-069-051045-
Lincoln MN-Lyon MN-Pipestone-Brookings-Miner-Lake-Moody-Hanson-
McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-
535 AM CDT Tue Sep 4 2018
This Hazardous Weather Outlook is for portions of southwest
Minnesota, east central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Showers and a few thunderstorms will become more numerous by
later morning and afternoon, bringing a threat for locally heavy
rainfall. Some ponding of water in low-lying and poor drainage
areas is likely.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There will be a chance for thunderstorms at times from Friday
through Monday. At this point, no organized severe weather threat
appears likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
SDZ038-039-050-052-053-057>059-063-064-051045-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-
Charles Mix-Douglas-
535 AM CDT Tue Sep 4 2018
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Today and Tonight
Scattered thunderstorms will develop this afternoon into early
evening. A few storms may be strong to severe with hail up to
quarter size and wind gusts to 50 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There will be a chance for thunderstorms at times from Friday
through Monday. At this point, no organized severe weather threat
appears likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible between 2 pm and 7 pm.
In the hours before
Local storm report, Sep 4, 6:05 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 PM CDT TUE SEP 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HEAVY RAIN 2 SE SIOUX CENTER 43.05N 96.15W
09/04/2018 M1.39 INCH SIOUX IA CO-OP OBSERVER
RAINFALL IN PAST 24 HOURS.
0300 PM HEAVY RAIN 2 SE VERMILLION 42.76N 96.92W
09/04/2018 M1.21 INCH CLAY SD CO-OP OBSERVER
RAINFALL IN PAST 24 HOURS.
&&Local storm report, Sep 4, 6:06 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT TUE SEP 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 3 ENE HOMER 42.34N 96.43W
09/04/2018 M1.96 INCH DAKOTA NE COCORAHS
RAINFALL IN PAST 24 HOURS.
0500 PM HEAVY RAIN NORTHEAST EXPERIMENT ST 42.38N 96.96W
09/04/2018 M1.47 INCH DIXON NE CO-OP OBSERVER
RAINFALL IN PAST 24 HOURS.
&&Local storm report, Sep 4, 6:23 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
723 PM CDT TUE SEP 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HEAVY RAIN HULL 43.19N 96.14W
09/04/2018 M2.30 INCH SIOUX IA PUBLIC
UPDATED RAINFALL SINCE 7 AM SO FAR TODAY.
0715 PM HEAVY RAIN 2 N LAKE ANDES 43.19N 98.54W
09/04/2018 M1.38 INCH CHARLES MIX SD TRAINED SPOTTER
RAINFALL IN PAST 24 HOURS.
&&Local storm report, Sep 4, 7:05 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 PM CDT TUE SEP 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN ROCK VALLEY 43.20N 96.30W
09/04/2018 M2.50 INCH SIOUX IA TRAINED SPOTTER
RAINFALL TOTAL THROUGH 430 PM, BUT STILL
RAINING AT THAT TIME. REPORT VIA SOCIAL
MEDIA.
0600 PM HEAVY RAIN BREWSTER 43.70N 95.46W
09/04/2018 M1.65 INCH NOBLES MN PUBLIC
RAINFALL TOTAL SO FAR. REPORT VIA SOCIAL
MEDIA.
&&Local storm report, Sep 4, 7:37 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 PM CDT TUE SEP 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 1 SW LE MARS 42.78N 96.19W
09/04/2018 M2.15 INCH PLYMOUTH IA AWOS
24 HOUR RAINFALL TOTAL SO FAR.
0700 PM HEAVY RAIN 4 SW STORM LAKE 42.60N 95.24W
09/04/2018 M1.85 INCH BUENA VISTA IA AWOS
24 HOUR RAINFALL TOTAL SO FAR.
0700 PM HEAVY RAIN 1 S ORANGE CITY 42.99N 96.06W
09/04/2018 M1.84 INCH SIOUX IA AWOS
24 HOUR RAINFALL TOTAL SO FAR.
0700 PM HEAVY RAIN 2 N SHELDON 43.21N 95.84W
09/04/2018 M1.49 INCH O'BRIEN IA AWOS
24 HOUR RAINFALL TOTAL SO FAR.
0700 PM HEAVY RAIN 3 N WINDOM 43.91N 95.11W
09/04/2018 M1.39 INCH COTTONWOOD MN AWOS
24 HOUR RAINFALL TOTAL SO FAR.
0700 PM HEAVY RAIN 2 NNE WORTHINGTON 43.65N 95.59W
09/04/2018 M2.16 INCH NOBLES MN AWOS
24 HOUR RAINFALL TOTAL SO FAR.
&&Local storm report, Sep 4, 8:03 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
903 PM CDT TUE SEP 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 1 W SIOUX CITY 42.50N 96.42W
09/04/2018 M2.47 INCH WOODBURY IA ASOS
24 HOUR RAINFALL TOTAL SO FAR.
&&Flood, Union
- When
- September 4, 10:00 PM CST to September 5, 10:00 AM CST
- Where
- Union County, 1.47 mi SSW of Spink to 1.52 mi SW of Richland
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.830, -96.740
A day of periodic moderate rain bringing around 2 inches of rainfall to Vermillion, 2.89 inches to Akron and 3.31 inches near Richland resulted in major flooding by late evening on September 4, inundating 478th Avenue and several other township roads across Emmett township. Brule Creek near Richland (gage site BCKS2) crested 6.0 feet above flood stage around 0200CST on September 5, falling very quickly below flood stage by 1000CST.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, September 4 to 7, 2018$2.1 million · EF1 · 43 events
- Tropical Storm and Storm Surge in Florida, September 4 to 5, 20181 death · 6 events
- Tornado and Tropical Storm in Mississippi, September 4 to 6, 2018$396,000 · EF0 · 18 events
- Tornadoes and Flash Flooding in Minnesota, September 4 to 5, 2018$119,000 · EF1 · 17 events
- Damaging Winds and Lightning Strike in Wisconsin, September 4, 2018$417,000 · 50 kt wind · 3 events
- Flooding and Damaging Wind in Wisconsin, September 4 to 6, 2018$194,000 · 50 kt wind · 8 events
- Tropical Storm and Storm Surge in Alabama, September 4 to 5, 2018$85,000 · 21 events
- Lightning Strike in Iowa, September 4, 2018$50,000 · 1 event
- Flash Flooding and Flood in Michigan, September 4 to 6, 2018$30,000 · 6 events
- Heat in Virginia, September 4, 20189 events
- Marine Tropical Storm in Gulf of Mexico, September 4 to 5, 20189 events
- Flash Flooding and Flooding in Nebraska, September 4, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782412.